Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 1, NWS Pittsburgh, PA

January 8, 2019Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jan 8, 2019, 10:38 AM EST for Mercer County, Pennsylvania. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2019, 10:38 AM EST (15:38 UTC)
Expired
Jan 8, 2019, 11:15 AM EST
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 10:46 AM ESTHAIL 0.755 W Greenville, PAPENNY SIZE HAIL WEST OF GREENVILLE.
Jan 8, 10:52 AM ESTHAIL 11 Nw Greenville, PAHAIL COVERED THE GROUND
Jan 8, 11:08 AM ESTHAIL 0.751 W Hadley, PADIME SIZE HAIL NEAR HADLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WFUS51 KPBZ 081538
TORPBZ
PAC085-081615-
/O.NEW.KPBZ.TO.W.0001.190108T1538Z-190108T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
1038 AM EST TUE JAN 8 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northwestern Mercer County in northwestern Pennsylvania...

* Until 1115 AM EST..

* At 1038 AM EST, a severe thunderstorm capable of producing a
  tornado was located near Kinsman, or 9 miles northwest of
  Sharpsville, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Greenville around 1050 AM EST.

Other locations impacted by this tornadic thunderstorm include
Sheakleyville and Jamestown.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4149 8032 4148 8021 4134 8019 4130 8052
      4149 8052
TIME...MOT...LOC 1538Z 257DEG 35KT 4138 8057 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
742 
WWUS51 KPBZ 081558
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1058 AM EST TUE JAN 8 2019

PAC085-081615-
/O.CON.KPBZ.TO.W.0001.000000T0000Z-190108T1615Z/
Mercer PA-
1058 AM EST TUE JAN 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR
NORTHWESTERN MERCER COUNTY...
    
At 1057 AM EST, a severe thunderstorm capable of producing a tornado
was located near Greenville, or 13 miles northeast of Sharpsville,
moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Mercer County, including the following locations...
Sheakleyville and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4149 8032 4148 8021 4134 8019 4133 8046
      4149 8047
TIME...MOT...LOC 1557Z 257DEG 36KT 4142 8033 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jan 8, 7:43 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 8, 7:43 AM EST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
743 AM EST Tue Jan 8 2019

.SYNOPSIS...
Scattered showers continue today with the approach and passage
of a cold front. Much colder for the rest of the week, with
periodic snow showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
745am update...Notable changes in the near term grids. Have
increased temperatures today to better reflect current temps,
continued warming, and the general MOS output for both
GFS/ECMWF. Also added thunder for areas around and north of
I-80. The environment in this region will feature just enough
CAPE, steep low level lapse rates, and large shear values that
will allow for thunderstorm development. There is risk that a
few storm could produce strong to potentially damaging winds,
so this situation will bear monitoring. The peak threat time
will be this afternoon up til the frontal passage. No other
adjustments at this time.

The rest of the near term discussion...

Scattered showers will develop through the morning and afternoon
hours ahead of an incoming cold front. Southwest flow ahead of
the surface boundary will keep temperatures above normal, with
gusts occasionally reaching 25 to 30 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
An upper level trough will dig farther south this evening,
pushing the cold front through the area during the overnight
hours. This front, combined with increasing NW flow aloft, will
change rain into snow and spread snow showers across much of
the region tonight. Winds will also be an issue tonight, as a
anomalous low level jet will move through. Additionally, the
surface pressure gradient will tighten behind the cold front and
pressure rises of 3 to 4 mbs are expected. We should remain
just below wind advisory criteria, although the higher
elevations will need further inspection.

We will remain under NW flow and upper troughing through
Thursday, resulting in cold temperatures and snow showers.
Accumulation potential will increase Wednesday and Wednesday
night as strong cold air advection and a moist nw flow increases
inversion heights and lower the DGZ. Highest accumulations are
expected in the I-80 corridor and over the ridge tops.

Amounts with this system could warrant headlines.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Weakening NW flow and encroaching sfc high pressure late Thursday
will help slowly bring snow showers to an end. Dry but cool
weather is then expected Friday.

There appears to be a chance for a winter system this weekend,
but there remains a lot of uncertainty. Ensembles solutions keep
the surface system much further south then operational models,
so the superblend will be best for the weekend.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
General VFR forecast through most of the morning hours, but with
periods of MVFR due to increasing moisture in SW flow. By the
afternoon, isolated to scattered showers will develop and could
briefly produce MVFR ceilings. Otherwise, winds will increase
through the afternoon out of the SW, with gusts between 20 to
30kts possible. LLWS will not be a factor as winds around 2000'
will not significantly increase until the frontal passage.

The best chances for rain showers will be along and just behind
the cold frontal passage. Increased mixing will also create a
spike in potential wind gusts, with speeds between 30 to 35kts
possible. Turbulent flow behind the front reduces the confidence
of MVFR conditions moving in right away, but hedged towards
climatological results of cold NW flow. Rain showers will
transition to snow after the frontal passage, which will create
a greater risk for visibility restrictions. The greatest impacts
of these snow showers will be found along the eastern ridges and
north of I-80.

.Outlook...
Restrictions will generally persist under cool NW flow that will
produce periods of lake enhanced snow showers over the next few
days.  Some improvements possible by the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from late tonight through Thursday
     afternoon for MDZ001.
OH...None.
PA...None.
WV...Winter Storm Watch from late tonight through Thursday
     afternoon for WVZ512>514.

&&
Hazardous weather outlook, Jan 8, 7:56 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
756 AM EST Tue Jan 8 2019

OHZ039>041-048>050-057>059-068-069-PAZ016-020>023-029-031-073-075-
WVZ001>004-012-021-509-091300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers this afternoon could produce strong wind gusts
between 30 to 35 mph, which could cause damage to tree limbs and blow
around loose outdoor items.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ512>514-091300-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
756 AM EST Tue Jan 8 2019

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ510-511-091300-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Rain showers will change to snow showers tonight. Accumulations are
expected. An advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers will continue into Thursday. Additional accumulations
are expected. An advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>015-091300-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

A few thunderstorms will develop late this morning into the
afternoon that could approach severe limits and produce strong to
damaging winds. In addition, wind gusts between 30 to 40mph will be
possible with a cold frontal passage tonight that could cause tree
limb damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers starting early Wednesday morning will continue into
Thursday. Additional accumulations are expected. An advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:14 AM ESTSpecial Weather StatementPBZVenango31 min
Jan 8, 12:40 PM ESTSpecial Weather StatementPBZMercer35 min
Jan 8, 2:54 PM ESTSpecial Weather StatementPBZForest36 min
Jan 8, 3:21 PM ESTWinter Weather AdvisoryPBZFayette, Forest, Mercer, Venango, Westmoreland45 hr
Jan 8, 3:33 PM ESTSpecial Weather StatementPBZForest42 min
Jan 8, 4:02 PM ESTSpecial Weather StatementPBZAllegheny, Washington, Westmoreland43 min
Jan 8, 4:04 PM ESTSpecial Weather StatementPBZButler41 min
Jan 8, 4:20 PM ESTSpecial Weather StatementPBZClarion55 min
Jan 8, 4:28 PM ESTSpecial Weather StatementPBZMercer, Venango47 min
Jan 8, 4:36 PM ESTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson25 min
Jan 8, 4:44 PM ESTSpecial Weather StatementPBZAllegheny, Armstrong, Butler, Fayette, Greene, Indiana and 2 more31 min
Jan 8, 5:16 PM ESTSpecial Weather StatementPBZArmstrong, Clarion, Fayette, Forest, Greene, Indiana and 2 more59 min
Jan 8, 5:28 PM ESTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson32 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.